Kansas, 2021

High Wind in Kansas, October 28, 2021

October 28, 2021 · NWS DDC · 8 events in 5 counties and zones

A continued tight pressure gradient behind the cold front across the CWA coupled with cold air advection aided in thermal strengthening of the northwest winds.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A continued tight pressure gradient behind the cold front across the CWA coupled with cold air advection aided in thermal strengthening of the northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 28, 4:11 AM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Oct 28, 4:11 AM CST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
511 AM CDT Thu Oct 28 2021

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Thu Oct 28 2021

The morning model forecast soundings are indicating really deep
unidirectional nearly constant windspeeds around 50 knots and higher
just above the boundary layer that can easily mix out as the
profiles turn dry adiabatic as early as mid to late morning. With
this setup, most of the model guidance was likely too low, and the
NAM MOS showed probably the best option with sustained wind speed
int he 35 knot area for midday.  A high wind warning is posted for
the entire area as even locations not in the preferred mixing zone
from say Scott City - Garden/Dodge and areas south, will still be
quite close on gusts. Winds will make travel difficult for high
profile vehicles all day. The gradient should maintain windy
conditions beyond sunset , however the high wind gusts should be
eliminated with the stable boundary layer returning. The north wind
ushering the northern plains airmass will cap high temperatures
probably in the low 60s and even some upper 50s possibly in some
west central areas as the latest short term models have been
trending. Sun angle decreasing rapidly this time of the year and
will incrementally have less impact moderating airmasses to the
warm side going forward.

Tonight, the temperatures in the west central Kansas counties will
likely get cold enough to allow patchy frost development and
possibly freeze closer to the Colorado line. However a large
amount of uncertainty will revolve around how the winds through
the late overnight period affect that process near the surface. We
will not be issuing any frost/freeze headlines in those west
central counties at this time.

.LONG TERM...(Friday through Wednesday)
Issued at 423 AM CDT Thu Oct 28 2021

The mid latitude cyclone will move into the Ohio Valley and
Appalachian region by Friday night. Broad surface high pressure
will expand out of the central Rockies allowing temperatures
to moderate in to the 60s and 70s by Saturday. Beyond the
weekend, a cold front with enough cold air to allow a rain or
(diurnally) snow possibility by Sunday night into Monday, setting
up more incrementally colder nights through mid week and end to
the growing season area wide.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 459 AM CDT Thu Oct 28 2021

A high wind event will unfold this morning lasting through the
late afternoon. Sky absent of ceilings and otherwise VFR
conditions will prevail due to a dry boundary layer and strong
subsidence. Strongly stacked 50 knot wind speeds through the
lower and mid levels will efficiently mix to the surface though
momentum transfer with peak wind gusts in excess of 50 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  37  63  36 /   0   0   0   0
GCK  60  34  64  34 /   0   0   0   0
EHA  59  35  68  35 /   0   0   0   0
LBL  63  35  67  34 /   0   0   0   0
HYS  63  37  61  34 /   0   0   0   0
P28  64  42  63  36 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM CDT /8 AM MDT/ this morning to 7 PM
CDT /6 PM MDT/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Oct 28, 3:32 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
432 AM CDT Thu Oct 28 2021

KSZ030-031-043>046-061>066-074>081-084>090-290945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
432 AM CDT Thu Oct 28 2021 /332 AM MDT Thu Oct 28 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

High winds will develop today as a strong pressure gradient
persist over western Kansas.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Freeze: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A cold airmass will settle over the region by mid week bringing
an end to growing season across much of the area.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk
  - Fire weather: Elevated risk

* Saturday
  - Freeze: Elevated risk
  - Fire weather: Elevated risk

* Sunday
  - Freeze: Significant risk

* Monday
  - Freeze: Significant risk

* Tuesday
  - Freeze: Significant risk

* Wednesday
  - Freeze: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Scott

When
October 28, 10:15 AM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Finney

When
October 28, 10:15 AM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Scott

When
October 28, 11:50 AM CST
Where
Scott forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Barber

When
October 28, 11:56 AM CST
Where
Barber forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Hodgeman

When
October 28, 12:05 PM CST
Where
Hodgeman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

High Wind, Ford

When
October 28, 1:00 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Scott

When
October 28, 1:25 PM CST
Where
Scott forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Barber

When
October 28, 1:56 PM CST
Where
Barber forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991622, 991623, 991624, 991625, 991626, 991627, 991628, 991629.